South Dakota, 2011

Hail in South Dakota, June 18, 2011

June 18, 2011 · NWS ABR · 3 events in 2 counties and zones

A couple severe thunderstorms brought quarter size hail to Corson and Dewey counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple severe thunderstorms brought quarter size hail to Corson and Dewey counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 18, 1:23 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 18, 1:23 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT SAT JUN 18 2011

.SHORT TERM...THROUGH TUESDAY MORNING

SURFACE HIGH SITTING ACROSS THE EASTERN CWA WILL CONTINUE TO SHIFT
EAST OVERNIGHT...AS WILL SOUTHERLY WINDS. SEEING INCREASED
DEWPOINTS IN UPSLOPE AREAS WEST RIVER...WITH GUIDANCE SUGGESTING
ENOUGH CAPE THIS EVENING FOR THE SHORTWAVE ASSOCIATED WITH
NEBRASKA PANHANDLE CONVECTION FAR ENOUGH EAST TO ALLOW SOME
CONVECTION TO DEVELOP ACROSS WESTERN COUNTIES. WEAK LOW LEVEL JET
FORMS WEST RIVER TONIGHT...ALLOWING CONVECTION POTENTIAL TO
PERSIST ACROSS THE MISSOURI VALLEY AND POINTS WEST. AS LOW
PRESSURE DEVELOPS TO THE SOUTH IN ASSOCIATION WITH A CUT OFF UPPER
LOW TREKKING ACROSS THE CENTRAL PLAINS...REMINISCENT OF A LATE
WINTER STORM SYSTEM...THE COMBINATION OF ISENTROPIC FORCING AND
DIABATIC INSTABILITY WILL RESULT IN A PROLONGED PERIOD OF
RAIN/THUNDERSTORM ACTIVITY. OUTSIDE OF SHORT PERIOD SUNDAY
AFTERNOON WEST RIVER...THE MAJORITY OF THE CWA SEVERE WEATHER
PARAMETERS ARE TOO LOW TO SUGGEST ANYTHING OTHER THAN GENERIC
WEAK STORMS...AND THE MAIN THREAT TO THE FORECAST AREA IS THE
PROLONGED PERIOD OF RAINFALL. PINPOINTING SPECIFIC TIMING AND
INTENSITY WILL NEED TO BE ADDRESSED ON A FORECAST BY FORECAST
BASIS...HOWEVER PWATS RANGE AT THE LOW END OF A STANDARD DEVIATION
ABOVE CLIMO...AN INCH TO 1.5 MAXING OUT MONDAY AM.

.LONG TERM...TUESDAY THROUGH FRIDAY

WRAP AROUND PRECIPITATION ASSOCIATED UNSEASONABLY DEEP CLOSED
UPPER LEVEL LOW CONTINUES TO SLOWLY TRANSLATE EWD INTO SOUTHERN MN
ON TUESDAY. NUMERICAL MODEL GUIDANCE IS IN REMARKABLE AGREEMENT
WITH THE TIMING AND PLACEMENT OF SAID UPPER LOW. CONTINUED IDEA OF
LIKELY SHOWERS/T-STORMS IN THE FORECAST FOR ALL AREAS THROUGH
TUESDAY...WITH HIGH CHANCES OVER THE EAST THROUGH TUESDAY NIGHT.
H5 HEIGHTS RISE AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION
WEDNESDAY NIGHT AND THURSDAY. SFC HIGH SHIFTS EAST AND RETURN FLOW
SETS UP THURSDAY NIGHT. MODELS IN GOOD AGREEMENT BRINGING WEAK
SHORT-WAVE TROUGHS IN THE SOUTHWESTERLY FLOW ALOFT THROUGH THE
NORTHERN PLAINS ON FRIDAY AND FRIDAY NIGHT. THE SHORT-WAVES WILL COMBINE
WITH INCREASING GULF MOISTURE AND SFC CONVERGENCE NEAR THE MO RIVER TO
PRODUCE AT LEAST ISOLATED THUNDERSTORMS THAT ARE PROGGED TO PROPAGATE
EWD LATE-DAY FRIDAY INTO FRIDAY NIGHT.

BELOW AVERAGE TEMPERATURES ARE EXPECTED THROUGH THE LONG TERM PERIOD.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES THROUGH SUNDAY
MORNING. ISOLATED MVFR CIGS IN -TSRAS ARE POSSIBLE FOR KMBG AND
KPIR LATE THIS AFTERNOON THROUGH APPROXIMATELY SUNSET.

&&

.HYDROLOGY...
A SLOW MOVING STORM SYSTEM TREKKING ACROSS THE CENTRAL PLAINS WILL
PROVIDE FAVORABLE CONDITIONS FOR A PROLONGED PERIOD OF RAIN AND
THUNDERSTORM ACTIVITY...FROM SUNDAY NIGHT THROUGH WEDNESDAY. THEIR
IS THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF RAINFALL ACROSS A
MAJORITY OF SOUTH DAKOTA...ON THE ORDER TO AN INCH TO 3
INCHES...WITH THE POSSIBILITY OF LOCALLY HIGHER AMOUNTS. FLOOD
GUIDANCE REMAINS LOW BETWEEN THE MISSOURI AND JAMES VALLEYS...AND
THEIR REMAINS AN INABILITY FOR MUNICIPALITIES ALONG THE MISSOURI
RIVER TO HANDLE WIDESPREAD/PROLONGED PERIOD OF PRECIPITATION.
THANKFULLY...THIS SYSTEM IS MUCH MORE LATE WINTER LIKE...AND THUS
PRECIPITABLE WATER VALUES ARE NOT EXCEPTIONALLY HIGH...WITH THE
MAIN ISSUE BEING THE RISK FOR A PROLONGED/PERSISTENT PERIOD OF
LIGHT TO MODERATE PRECIPITATION AFFECTING A FEW LOCALITIES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 2:11 AM MST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT SAT JUN 18 2011

SDZ003>006-009-010-015>018-033>037-045-048-051-191000-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
411 AM CDT SAT JUN 18 2011 /311 AM MDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND THROUGH THE OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL
AND GUSTY WINDS.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED
TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LATE SUNDAY AFTERNOON A SLOW MOVING STORM SYSTEM WILL BE
APPROACHING THE REGION WITH THE POTENTIAL TO PRODUCE SIGNIFICANT
AMOUNTS OF RAINFALL ACROSS PORTIONS OF THE MISSOURI RIVER VALLEY
FROM LATE SUNDAY NIGHT THROUGH THE DAY ON TUESDAY. WITH FLOODING
ONGOING ON THE MISSOURI RIVER AND FLASH FLOOD GUIDANCE ALREADY
PRECARIOUSLY LOW...THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED
ON FUTURE MODEL FORECASTS TO DETERMINE IF AND WHAT FLOODING
POTENTIAL PRODUCT OR PRODUCTS WILL BE NEEDED OVER THE NEXT COUPLE
OF DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-019>023-191000-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
411 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST SUNDAY
NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The radar

The Bismarck radar (KBIS), 122 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Corson

When
June 18, 3:30 PM MST
Where
Corson County, 7.62 mi S of Watauga
Measured
1 in hail
Reported by
Public
Coordinates
45.810, -101.540

Hail, Corson

When
June 18, 4:30 PM MST
Where
Corson County, 0.69 mi S of Mc Intosh Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.890, -101.350

Hail, Dewey

When
June 18, 6:55 PM MST
Where
Dewey County, 2.76 mi S of Isabel
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.340, -101.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326029, 326034, 326032.